Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 88, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 4, 2007, 9:47 PM EDT for Orange County, North Carolina. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2007, 9:47 PM EDT (01:47 UTC)
- Expired
- Jun 4, 2007, 10:00 PM EDT
- In force
- 13 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 9:50 PM EDT | HAIL 1.75 | 4 Ne Schley, NC | PUBLIC REPORTED GOLF BALL SIZE HAIL IN THE TOWN OF CALDWELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 050147 SVRRAH NCC135-050200- /O.NEW.KRAH.SV.W.0088.070605T0147Z-070605T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 947 PM EDT MON JUN 4 2007 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1000 PM EDT * AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SCHLEY...OR ABOUT 8 MILES NORTH OF HILLSBOROUGH...MOVING EAST AT 30 MPH. NICKEL SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3624 7917 3607 7908 3607 7899 3623 7895 $$ RLH
1 follow-up statement
000 WWUS52 KRAH 050201 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 959 PM EDT MON JUN 4 2007 NCC135-050209- /O.EXP.KRAH.SV.W.0088.000000T0000Z-070605T0200Z/ ORANGE NC- 959 PM EDT MON JUN 4 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ORANGE COUNTY EXPIRES AT 1000 PM EDT... THE SEVERE THUNDERSTORM WARNING HAS EXPIRED. THE STORM WHICH DROPPED GOLF BALL SIZED HAIL NORTHEAST OF SCHLEY HAS WEAKENED DRAMATICALLY AND EXITED ORANGE COUNTY TO THE NORTHEAST. LAT...LON 3624 7917 3607 7908 3607 7899 3623 7895 $$ RLH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:30 PM EDT, 7 hours 17 minutes earlier.
Area forecast discussion, Jun 4, 2:30 PM EDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT MON JUN 4 2007 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL LINGER OVER THE PIEDMONT REGION THROUGH TUESDAY. A WEAK COOL FRONT WILL DROP SOUTHEAST THROUGH THE AREA TUESDAY NIGHT... THEN DISSIPATE BY WEDNESDAY NIGHT AS WARM HIGH PRESSURE BUILDS BACK OVER THE SOUTHEAST AND GULF STATES THROUGH THE END OF THE WORK WEEK. && .NEAR TERM /THROUGH TONIGHT/... ISOLATED STORMS HAVE BEGUN TO POP UP OVER THE FOOTHILLS AND PIEDMONT WHERE MUCAPES HAVE RISEN OVER 1000 J/KG. IN ADDITION... CONVECTION CONTINUES TO BREAK OUT UPSTREAM OVER KY/TN IN AN AREA OF DIFFERENTIAL POSITIVE VORTICITY ADVECTION... WHICH IS EXPECTED TO SWEEP EAST ACROSS CENTRAL NC THIS EVENING INTO THE EARLY OVERNIGHT. THE CIRA BLENDED TOTAL PRECIPITABLE WATER PRODUCT CONFIRMS THAT PW VALUES WERE AT A RELATIVE MINIMUM IN CENTRAL NC THIS MORNING... BUT HIGHER PW IS RIGHT ON OUR DOORSTEP TO THE WEST. WHILE BOTH THE NAM AND GFS DEPICT A BAND OF PRECIP OVER THE CWA FROM 00Z TO 06Z... THE SLIGHTLY LOWER GFS TOTALS ARE PREFERRED AS IT INITIALIZED MID LEVEL TEMPS AT GSO BETTER THAN THE NAM... RESULTING IN SLIGHTLY LESS LINGERING POTENTIAL INSTABILITY TONIGHT. NEVERTHELESS... CAPE VALUES SHOULD STILL EXCEED 800 J/KG WELL PAST DARK AND WITH 0-6 KM SHEAR NEAR 40 KTS AND INCREASING UPPER DIVERGENCE INTO THE EVENING IN CONJUCTION WITH THE LARGER SCALE DPVA... WILL LEAVE IN THE MENTION OF SCATTERED STORMS UNTIL SHORTLY AFTER MIDNIGHT. LOWS 63 NORTHWEST TO 68 EAST. -GIH && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... MODELS ARE IN GOOD AGREEMENT ON THE PACE OF THE APPROACHING SYNOPTIC FRONT. BOUNDARY LAYER WINDS BEGIN TO VEER WESTERLY AHEAD OF THE FRONT ON TUESDAY... PRODUCING A DRIER DOWNSLOPE FLOW JUST EAST OF THE HIGHER TERRAIN. MODEL-PROGGED LIFTED INDICES REMAIN LARGELY POSITIVE OVER ALL BUT THE SOUTHEAST CORNER... AND HAVE LEFT IN LOW CHANCE POPS IN THE SOUTHERN COASTAL PLAIN FOR MID AFTERNOON THROUGH TUESDAY EVENING... WHICH MESHES WELL WITH MODERATE SREF PROBABILITIES FOR MEASURABLE RAIN. HIGHS TUESDAY 85-91... IN LINE WITH MOS GUIDANCE CONSENSUS ADJUSTED FOR A DRY ADIABATIC LOW LEVEL PROFILE. THE FRONT SHOULD SLOW CONSIDERABLY OR HANG UP ALTOGETHER ACROSS THE SOUTHEAST CORNER OF THE STATE TUESDAY NIGHT... AND IF THE NAM AND SREF MEAN ARE CORRECT... A LOW PRESSURE AREA WILL FORM SOMEWHERE ALONG THE FRONT OVER SOUTHERN NC WHICH MAY HOLD CLOUD COVER A BIT LONGER OVER THE SOUTHEAST HALF OF THE CWA. LOWS FROM NEAR 60 NORTH TO 67 SOUTH WHERE THE COOLER AIR WILL BE LAST TO ARRIVE AND THE CLOUDS WILL BE LAST TO LEAVE. WITH THE FRONT STALLED OUT NEAR THE NC/SC BORDER WEDNESDAY... WE SHOULD SEE SCATTERED CONVECTION ALONG IT WITH AFTERNOON COLUMN DESTABILITIZATION. THE SREF PREDICTS BETTER THAN A 50% PROBABILITY OF NEGATIVE LIFTED INDICES AND A GOOD CHANCE OF CAPES OVER 1000 J/KG... WILL INCLUDE A LOW CHANCE POPS JUST ACROSS THE SOUTHERN SECTIONS OF THE CWA INTO EARLY WEDNESDAY EVENING. HAVE HIGHS OF 82-88 WEDNESDAY... SLIGHTLY HIGHER THAN INDICATED BY LOW LEVEL THICKNESSES ALONE FACTORING IN SOME SUNSHINE. LOWS WEDNESDAY NIGHT 62-67. -GIH && .LONG TERM /THURSDAY THROUGH MONDAY/... THE SURFACE FRONT APPEARS TO WASH OUT RATHER QUICKLY THURSDAY WITH RAPIDLY BUILDING HEIGHTS ALOFT. AT MOST... EXPECT A FEW HIGH THIN CLOUDS BLOWN OFF FROM PLAINS CONVECTION AND DIURNAL CUMULUS AS SOUTH TO SOUTHWEST LOW LEVEL WINDS PUMP IN INCREASING MOISTURE BENEATH THE NOSE OF WARM AIR ALOFT. THE LATEST ECMWF DEPICTS A 60 M MID LEVEL HEIGHT RISE 00Z THURSDAY TO 00Z FRIDAY AND THIS COUPLED WITH LIMITED SURFACE LEVEL MOISTURE SHOULD KEEP A LID ON CONVECTION. ADDITIONAL MID LEVEL WARMING TAKES PLACE FRIDAY AS THE ANTICYCLONE CLOSES OFF AND STRENGTHENS OVER THE GULF COAST AND SOUTHEAST STATES. SO WHILE SURFACE DEWPOINTS SHOULD BE ON THE RISE... POTENTIAL INSTABILITY WILL BE GREATLY LIMITED. WILL KEEP FRIDAY DRY MOST PLACES... ALTHOUGH THE STEERING FLOW SUGGESTS THE POSSIBILITY FOR ISOLATED CELLS TO ROLL OFF THE HIGHER TERRAIN AND WILL INCLUDE A SLIGHT CHANCE IN THE NORTHWEST CWA. THE BOUNDARY LAYER MOISTENS FURTHER SATURDAY AND WITH THE ECMWF AND GFS BOTH INDICATING A SLIGHT WEAKENING OF THE NORTHERN EDGE OF THE MID LEVEL ANTICYCLONE TO OUR SOUTH YIELDING BETTER MID LEVEL LAPSE RATES... A RISK OF WIDELY SCATTERED STORMS SATURDAY LOOKS JUSTIFIED. THE GFS SHOWS A SOMEWHAT FAVORABLE REGIME FOR A DYING MCS TO TRACK E OR ESE ACROSS VA OR NC LATE FRIDAY NIGHT AND AGAIN SATURDAY NIGHT... BUT THE 06Z GFS IS FRAUGHT WITH CONVECTIVE FEEDBACK OVER NC SATURDAY NIGHT. DUE TO THE INHERENT UNCERTAINTY ASSOCIATED WITH SUCH SYSTEMS THIS FAR OUT... WILL NOT MENTION BUT WILL NEED TO WATCH FOR THIS RISK IN LATER FORECASTS. OTHERWISE... THE MID LEVEL RIDGE IN ITS WEAKENED STATE SHIFTS OFF THE SOUTHEAST COAST YET CONTINUES TO NOSE WESTWARD THROUGH MONDAY. HAVE GONE WITH ISOLATED TO SCATTERED AFTERNOON THROUGH EARLY EVENING STORMS SUNDAY/MONDAY AS WEAK WESTERLIES SINK A LITTLE FARTHER SOUTH. THICKNESSES POINT TO CONTINUED ABOVE NORMAL TO MUCH ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD... TEMPERED BY INCREASED CLOUD COVER LATE IN THE MEDIUM RANGE. -GIH && .AVIATION /19Z MONDAY THROUGH SATURDAY/... BROAD AREA OF LOW PRESSURE WILL CONTINUE OVER THE AREA THIS AFTERNOON THROUGH TONIGHT... WITH LEE SOUTH TROF JUST WEST OF THE CWA. DRY SURFACE SOUTHWEST TO WEST FLOW HAS SLOW THE DEVELOPMENT OF CUMULUS THIS AFTERNOON. VFR CONDITONS WILL PERSIST OVER CENTRAL NORTH CAROLINA THROUGH TUESDAY. STRONG SOUTHWEST TO WEST WINDS THROUGH THE MIXED LAYER WILL CONTINUE TO MIX DOWN TO THE SURFACE THROUGH THE EARLY EVENING. WE CAN EXPECT SOUTHWEST WINDS AT 15 KTS WITH GUSTS TO 25 KTS... WINDS WILL DIMINISH TO AROUND 10 KTS THROUGH THE OVERNIGHT HOURS... CONTINUING TUESDAY. EXCEPT FOR SOME BRIEF MVFR VISIBILITY IN PATCHY MORNING FOG DAYBREAK THU...CONDITIONS SHOULD REMAIN VFR OVER CENTRAL NC THROUGH FRI. -RHJ && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...HARTFIELD SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...RHJ
Hazardous weather outlook, Jun 4, 3:44 PM EDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 344 PM EDT MON JUN 4 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-051945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 342 PM EDT MON JUN 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS THIS AFTERNOON THROUGH EARLY THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AROUND AN INCH OR GREATER IN DIAMTER... AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ON WEDNESDAY AFTERNOON AND EVENING... ISOLATED THUNDERSTORMS OVER SOUTHERN SECTIONS OF NORTH CAROLINA MAY BE STRONG. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING. GIH
In the hours before
Local storm report, Jun 4, 5:34 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
534 PM EDT MON JUN 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG LAURINBURG 34.77N 79.47W
06/04/2007 SCOTLAND NC LAW ENFORCEMENT
20 INCH IN DIAMETER TREE REPORTED DOWN BY THE FIRE
DEPARTMENT NEAR EAST CHURCH ST. AND JAMES ST.
&&
BSDSpecial weather statement, Jun 4, 6:58 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 658 PM EDT MON JUN 4 2007 NCZ088-089-050000- CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...FAYETTEVILLE...CLINTON 658 PM EDT MON JUN 4 2007 ...STRONG THUNDERSTORMS TO AFFECT SOUTHERN CUMBERLAND COUNTY AND SAMPSON COUNTY THROUGH 730 PM... AT 655 PM NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS LOCATED OVER SOUTHERN PORTIONS OF CUMBERLAND COUNTY. THE STORM WAS MOVING TO THE EAST AT AROUND 30 MPH. THESE STORMS WILL AFFECT ROSEBORO... CLINTON... GARLAND... AND SOUTHER PORTIONS OF CUMBERLAND COUNTY THROUGH 730 PM. HEAVY RAIN... DANGEROUS CLOUD-TO-GROUND LIGHTNING... GUSTY WINDS UP TO 40 MPH... AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSES UNLESS IT IS AN EMERGENCY. BSD
Local storm report, Jun 4, 8:19 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
819 PM EDT MON JUN 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 3 NE WENDELL 35.81N 78.33W
06/04/2007 E40 MPH WAKE NC PUBLIC
HORSE ENCLOSURE BLOWN OVER IN ZEBULON... NEAR ZEBULON RD
AND RILEY HILL RD. WINDS WERE ESTIMATED TO BE BETWEEN 40
TO 50 MPH.
&&
BSDSpecial weather statement, Jun 4, 9:03 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 903 PM EDT MON JUN 4 2007 NCZ008>011-026>028-050215- GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE- INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON... ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT 903 PM EDT MON JUN 4 2007 ...STRONG THUNDERSTORMS TO AFFECT PORTIONS OF GRANVILLE... VANCE... WARREN... FRANKLIN... NASH... EDGECOMBE... AND HALIFAX COUNTIES THROUGH 10 PM. AT 8:59 PM NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED STRONG THUNDERSTORMS MOVING TO THE NORTH NORTHEAST NEAR 30 MPH ACROSS PORTIONS OF THE NORTHEAST PIEDMONT AND NORTHERN COASTAL PLAIN. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY HEAVY RAINFALL... GUSTY WINDS TO 50 MPH... SMALL HAIL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. SOME LOCATIONS TO BE AFFECTED INCLUDE... KITTRELL... AFTON... TILLERY... AND LOUISBURG. MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSES UNLESS IT IS AN EMERGENCY. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. BSD
Local storm report, Jun 4, 9:09 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
909 PM EDT MON JUN 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG GREENSBORO 36.08N 79.83W
06/04/2007 GUILFORD NC LAW ENFORCEMENT
TREE OR TREES DOWN MULTIPLE LOCATIONS SUMMIT AND PHILLIPS
, TREEMONT RD, MCKNIGHT MILL AND MINOR ROADS, SANDY RIDGE
AND JOHNSTON, HUFFINE MILL AND MCLEANSVILLE ROAD, TIME
APPROXIMATE.
&&
RLHSpecial weather statement, Jun 4, 9:31 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 931 PM EDT MON JUN 4 2007 NCZ007-008-050230- GRANVILLE-PERSON- 931 PM EDT MON JUN 4 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE AND PERSON COUNTIES THROUGH 1030 PM EDT... AT 931 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER ROXBORO...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... OAK HILL... AND BETHEL HILL. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN... DANGEROUS CLOUD-TO-GROUND LIGHTNING... AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. BSD
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:07 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.